Illinois, 2025Flash Flood in Illinois, April 5, 2025
April 5, 2025 · NWS ILX · 1 event in 1 county or zone
Several waves of low pressure tracking along a stationary frontal boundary draped across the Ohio River Valley brought periods of showers and thunderstorms to the southern half of Illinois from April 3rd through April 5th. The heaviest rain occurred during the evening of April 4th into the morning of the 5th when amounts of 3 to 5 inches were common along and south of I-70.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves of low pressure tracking along a stationary frontal boundary draped across the Ohio River Valley brought periods of showers and thunderstorms to the southern half of Illinois from April 3rd through April 5th. The heaviest rain occurred during the evening of April 4th into the morning of the 5th when amounts of 3 to 5 inches were common along and south of I-70. A Cooperative Weather Observer in Lawrenceville in Lawrence County measured 4.55 for the 24-hour period ending at 7am April 5th. Thanks to excessive rainfall rates, flash flooding developed across Lawrenceville during the pre-dawn hours of the 5th, resulting in the closure of 15th Street.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 4, 11:28 PM CST, 1 hour 2 minutes earlier. Its key messages:
- A Flood Watch is in effect for areas along and south of a Sangamon to Macon to Piatt to Champaign to Vermilion County line through 7 AM Sunday morning. The greatest potential for heavy rain exists is along and south of I-70, where there is a 50% chance of exceeding 3 inches of additional rainfall. The heaviest rains are expected this evening with 1 to 2 inches of rain along and southeast of a Taylorville to Decatur to Champaign line.
- There is a slight to enhanced risk (level 2-3 of 5) of severe storms late this afternoon into early overnight, with scattered large hail and damaging winds the primary hazard. Tornadoes are possible during the late evening (roughly 9 PM to midnight) south of I-70 (5% chance).
- A hard freeze (lows below 28 degrees) still appears likely overnight Monday night into early Tuesday morning (60-90% chance). The cold temperatures will threaten any sensitive early season vegetation which may need to be covered or taken inside.
Area forecast discussion, Apr 4, 11:28 PM CST, 1 hour 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1228 AM CDT Sat Apr 5 2025
.KEY MESSAGES...
- A Flood Watch is in effect for areas along and south of a
Sangamon to Macon to Piatt to Champaign to Vermilion County line
through 7 AM Sunday morning. The greatest potential for heavy
rain exists is along and south of I-70, where there is a 50%
chance of exceeding 3 inches of additional rainfall. The
heaviest rains are expected this evening with 1 to 2 inches of
rain along and southeast of a Taylorville to Decatur to
Champaign line.
- There is a slight to enhanced risk (level 2-3 of 5) of severe
storms late this afternoon into early overnight, with scattered
large hail and damaging winds the primary hazard. Tornadoes are
possible during the late evening (roughly 9 PM to midnight)
south of I-70 (5% chance).
- A hard freeze (lows below 28 degrees) still appears likely
overnight Monday night into early Tuesday morning (60-90%
chance). The cold temperatures will threaten any sensitive early
season vegetation which may need to be covered or taken inside.
&&
.UPDATE...
Issued at 930 PM CDT Fri Apr 4 2025
Only update will be to freshen the pop/wx grids. Strong to severe
storms are moving across southern IL and could affect far
southeast IL in Lawrence and Richland counties. Update will be
coming.
Auten
&&
.DISCUSSION...
Issued at 245 PM CDT Fri Apr 4 2025
Will continue the Flood Watch from Sangamon, Macon, Piatt,
Champaign and Vermilion counties southward through 7 AM Sunday.
We are expecting an additional 1-3 inches of rainfall in this
watch area, with 3-4 inches possible in southeast IL from I-70
south. The heaviest rainfall of 1-2 inches likely occurs this
evening along and southeast of a Taylorville to Decatur to
Champaign line.
Mid afternoon surface map shows a warm front over central KY/TN/AR
and into southeast Texas. Another frontal trof was extending ne
through se MO into central IL. Widespread showers and isolated
thunderstorms lifted ne across central IL during early/mid
afternoon with thunderstorms with heavier rains sw of St Louis
area.
Latest CAMs show a lull in convection over southeast IL during late
this afternoon, otherwise widespread showers along with chance of
thunderstorms over the area through this evening and diminishing
from the nw over central IL during overnight but continue high
chances of showers and isolated thunderstorms in southeast IL. As
warm front lifts into southeast IL during this evening, we will
see increasing instability with MU CAPEs of 1800-2500 j/kg in
southeast IL along with strong 0-6 km bulk shear values of 40-65
kts. This supports SPC's slight risk of severe storms this evening
in southeast IL with enhanced risk budding into Lawrence and
southern Richland counties which gets close to the warm section by
mid/late evening when best chance of tornadoes will be. PW values
rising to 1.5-2 inches from I-55 se into this evening to support
heavy rain threat especially from I-72 south. Lows tonight range
from lower to mid 40s in central IL (coolest nw of IL river) to
the low to mid 50s se of I-70.
Another low pressure to lift ne along the frontal boundary to
our southeast on Saturday to bring another wave of moisture with
showers and isolated thunderstorms over mainly areas se of the IL
river with highest pops in southeast IL. Far southeast IL has
marginal risk of severe storms Sat afternoon but latest model runs
appears to keep stronger storms se of Lawrence county. May see
another half to 1 inch of rain from I-70 southeast on Sat and Sat
evening with heaviest amounts in far se CWA near Lawrenceville.
Highs Sat around 50F to lower 50s over much of central IL and
upper 50s/lower 60s far southeast IL. One more disturbance bring
more showers to se half of CWA on Sunday with lighter qpf amounts
generally under a tenth inch. Highs Sunday in the upper 40s and
lower 50s, coolest in southeast IL.
Not much change to the forecast during upcoming work week. A cold
front passes through on Monday and may produce a few light
rain/snow showers especially from I-74 northeast. Hard freeze
still likely overnight Monday night into early Tue morning with
low in the mid 20s central IL and upper 20s south of I-70.
IL in a WNW upper level flow during mid week with a short wave
scooting by around Wed bringing chance of showers, with good
chance of showers and isolated thunderstorms Wed night and Thu as
stronger disturbances moves in. Highs Tue in the upper 40s/lower
50s modifying into the upper 50s/lower 60s on Wed. Temps continue
to warm into the upper 60s and lower 70s Thu/Fri. The milder
pattern that returns during 2nd half of next week looks to
continue. CPC 8-14 Day outlook for Apr 12-18 has 40-45% chance of
above normal temperatures across IL with near normal precipitation
over central IL and below normal pcpn over the Wabash river
valley.
&&
.AVIATION... (For the 06z TAFs through 06z Saturday Night)
Issued at 1227 AM CDT Sat Apr 5 2025
An area of low pressure is tracking northeast along the I-70
corridor overnight with showers and storms ongoing across portions
of central Illinois. Expect widespread precip to taper off to
drizzle or for precip to end over the next few hours, but IFR/LIFR
ceilings and misty conditions will likely continue overnight.
Some improvement in the ceilings back to MVFR is expected Sunday
morning. Ceilings may scattered back to VFR by late in the
afternoon or evening.
Deubelbeiss
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for ILZ044>046-051>057-
061>063-066>068-071>073.
&&
Hazardous weather outlook, Apr 4, 2:43 PM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
343 PM CDT Fri Apr 4 2025
ILZ027>031-036-037-040-041-051100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
343 PM CDT Fri Apr 4 2025
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Tonight.
A few thunderstorms may develop late this afternoon and evening.
Severe weather is not anticipated at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated thunderstorms are possible on Thursday afternoon. Severe
storms are not expected, though cloud to ground lightning is a risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
ILZ038-042>057-061>063-066>068-071>073-051100-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
343 PM CDT Fri Apr 4 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
Scattered thunderstorms are expected through this evening, with
isolated thunderstorms lingering in southeast IL overnight.
Some of the storms could be strong or severe south of a Pittsfield
to Bloomington line, with damaging winds and large hail the primary
concerns. Isolated tornadoes are possible, especially from I-70 south
during this evening. In addition, there will be additional periods of
moderate to heavy rains especially this evening with 1 to 3 inches
possible that may lead to flooding or additional rises on area
streams and rivers.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A few thunderstorms will likely linger in southeast IL on Saturday.
More heavy rain is possible in southeast IL, especially south of
I-70 leading to additional rises on area streams and rivers.
There is a chance of thunderstorms Wednesday night and Thursday.
Severe storms are not expected, though cloud to ground lightning is a
risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening mainly south of I-72.
07
In the hours before
Local storm report, Apr 4, 7:33 PM CST, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
833 PM CDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Tornado 3 NE Warrensburg 39.96N 89.02W
04/02/2025 Macon IL NWS Storm Survey
An EF-U tornado was video taped progressing
for about 1 mile to the northwest of
Forsyth. No damage was noted.
0628 PM Tornado 3 SW Jewett 39.18N 88.28W
04/02/2025 Cumberland IL NWS Storm Survey
The EF-0 tornado touched down about 1 mile
south of Woodbury and was on the ground for
4 miles. It mainly damaged trees and several
roofs of homes and outbuildings.
0633 PM Tornado 2 NNW Jewett 39.23N 88.26W
04/02/2025 Cumberland IL NWS Storm Survey
The tornado produced mainly EF-0 and EF-1
damage, but had periods of EF-2 damage (115
mph peak wind) where it snapped over 20
power poles and snapped numerous large
trees. The tornado was on the ground for 44.62
miles in Illinois. The tornado crossed into
Indiana for another 10.8 miles.
0702 PM Tornado 3 NE Marshall 39.42N 87.65W
04/02/2025 Clark IL NWS Storm Survey
The EF-1 tornado touched down near I-70 and
flipped two semi-trucks before it did
significant damage to a hog farm. Debris
from that hog farm was deposited over the
full 8 miles of the track. Other damage
during the tornado was to trees and a few
power poles, along with outbuilding roofs.
&&
ShimonLocal storm report, Apr 4, 10:17 PM CST, 2 hours 13 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
1117 PM CDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM Rain 1 SW Newton 38.98N 88.17W
04/04/2025 M3.21 Inch Jasper IL Mesonet
Mesonet station EW2373 Newton.
1100 PM Rain 1 SSE Newton 38.98N 88.16W
04/04/2025 M3.11 Inch Jasper IL Mesonet
Mesonet station EW0638 Newton.
1106 PM Rain Watson 39.02N 88.57W
04/04/2025 M2.91 Inch Effingham IL Mesonet
Mesonet station FW0190 Watson.
1050 PM Rain 2 NNE Marshall 39.41N 87.68W
04/04/2025 M2.84 Inch Clark IL Mesonet
Mesonet station AU010 Marshall.
1108 PM Rain Coles County Airport 39.47N 88.27W
04/04/2025 M2.45 Inch Coles IL ASOS
ASOS station KMTO Coles Co. Mem AP.
1106 PM Rain 1 ENE Pana 39.39N 89.06W
04/04/2025 M2.39 Inch Christian IL Mesonet
Mesonet station GW3718 PANA.
1055 PM Rain 1 SW Olney Noble Airpor 38.72N 88.18W
04/04/2025 M2.31 Inch Richland IL AWOS
AWOS station KOLY Olney Noble AP.
1107 PM Rain 1 SSW Rosamond 39.37N 89.17W
04/04/2025 M2.29 Inch Christian IL Mesonet
Mesonet station GW6074 PANA.
1100 PM Rain 2 SE Cowden 39.23N 88.84W
04/04/2025 M2.27 Inch Shelby IL Mesonet
Mesonet station CWDI2 1.6 SE Cowden.
0955 PM Rain Effingham County Airpor 39.07N 88.53W
04/04/2025 M2.05 Inch Effingham IL AWOS
AWOS station K1H2 Effingham Arpt.
1105 PM Rain 3 W Findlay 39.52N 88.81W
04/04/2025 M1.87 Inch Shelby IL Mesonet
Mesonet station 8451D 2 W Findlay.
1100 PM Rain 3 SW Dundas 38.80N 88.12W
04/04/2025 M1.87 Inch Richland IL Mesonet
Mesonet station FW1422 Olney.
1100 PM Rain 2 E Shelbyville 39.41N 88.78W
04/04/2025 M1.82 Inch Shelby IL Mesonet
Mesonet station SBYI2 1.5 E Shelbyville.
1055 PM Rain Edgar County Airport 39.70N 87.67W
04/04/2025 M1.75 Inch Edgar IL AWOS
AWOS station KPRG Edgar Co. Arpt.
1106 PM Rain 3 NE Marshall 39.43N 87.65W
04/04/2025 M1.65 Inch Clark IL Mesonet
Mesonet station AP194 Marshall.
1100 PM Rain 4 ENE Tower Hill 39.41N 88.90W
04/04/2025 M1.64 Inch Shelby IL Mesonet
Mesonet station SRCI2 3.6 E Tower Hill.
1100 PM Rain Casey 39.30N 87.98W
04/04/2025 M1.63 Inch Clark IL Mesonet
Mesonet station EW0105 Casey.
1100 PM Rain 2 SW Chesterville 39.69N 88.42W
04/04/2025 M1.52 Inch Douglas IL Mesonet
Mesonet station FW5656 Arcola.
1105 PM Rain Morrisonville 39.41N 89.45W
04/04/2025 M1.49 Inch Christian IL Mesonet
Mesonet station GW3839 Morrisonville.
1105 PM Rain 3 NNE Villa Grove 39.91N 88.14W
04/04/2025 M1.38 Inch Champaign IL Mesonet
Mesonet station 8414D 3 NNE Villa Grove.
1105 PM Rain 1 NNE Camargo 39.81N 88.16W
04/04/2025 M1.36 Inch Douglas IL Mesonet
Mesonet station 2488D Camargo.
1106 PM Rain 2 NNW Danville 40.17N 87.65W
04/04/2025 M1.32 Inch Vermilion IL Mesonet
Mesonet station CW9931 Danville.
1108 PM Rain Willard Airport 40.03N 88.28W
04/04/2025 M1.26 Inch Champaign IL ASOS
ASOS station KCMI Willard Arpt.
1105 PM Rain 2 ESE Urbana 40.09N 88.17W
04/04/2025 M1.20 Inch Champaign IL Mesonet
Mesonet station 8474D 2 ESE Urbana.
1105 PM Rain Hindsboro 39.69N 88.14W
04/04/2025 M1.19 Inch Douglas IL Mesonet
Mesonet station EW2893 Hindsboro.
1100 PM Rain 4 S Bondville 40.05N 88.37W
04/04/2025 M1.19 Inch Champaign IL Mesonet
Mesonet station BNDI2 UI BONDVILLE CHAMPAIGN
9 SW IL US.
1100 PM Rain 2 NW Lovington 39.73N 88.66W
04/04/2025 M1.18 Inch Moultrie IL Mesonet
Mesonet station WORI2 2.0 NW Lovington.
1105 PM Rain 3 WSW Homer 40.01N 88.01W
04/04/2025 M1.18 Inch Champaign IL Mesonet
Mesonet station 7287D 3 WSW Homer.
1100 PM Rain 1 SE Champaign 40.11N 88.25W
04/04/2025 M1.16 Inch Champaign IL Mesonet
Mesonet station SSEI2 0.7 SE Champaign.
1015 PM Rain 2 WSW Champaign 40.10N 88.31W
04/04/2025 M1.06 Inch Champaign IL Mesonet
Mesonet station CMII2 2.5 W Champaign.
1106 PM Rain 2 SSE Urbana 40.08N 88.19W
04/04/2025 M1.05 Inch Champaign IL Mesonet
Mesonet station DW6125 Urbana.
1055 PM Rain 1 NE Vermilion Regional 40.20N 87.59W
04/04/2025 M1.03 Inch Vermilion IL AWOS
AWOS station KDNV Danville Arpt.
1054 PM Rain 1 WSW Decatur Airport 39.83N 88.87W
04/04/2025 M1.02 Inch Macon IL ASOS
ASOS station KDEC Decatur Arpt.
1100 PM Rain 4 E Royal 40.19N 87.89W
04/04/2025 M1.01 Inch Vermilion IL Mesonet
Mesonet station CW7268 Hope.
0220 PM Rain Olney 38.73N 88.08W
04/04/2025 M1.01 Inch Richland IL Cocorahs
Cocorahs station IL-RC-8 Olney 0.3 ESE.
0900 PM Rain 2 E Tilton 40.10N 87.60W
04/04/2025 M1.00 Inch Vermilion IL CO-OP Observer
CO-OP Observer station DNVI2 2.3 E Tilton.
&&Flash Flood, Lawrence
- When
- April 5, 12:30 AM CST to 5:30 AM CST
- Where
- Lawrence County, 1.9 mi NW of Lawrenceville to 1.91 mi N of Lawrenceville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.741, -87.692
An estimated 9 inches of water was flowing across 15th Street in Lawrenceville, prompting the closure of the road in a few spots. In addition, water was flowing across parts of 12th Street and James Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 5 to 6, 20251 death · $8.3 million · EF2 · 56 events
- Tornadoes and Flash Flooding in Mississippi, April 5 to 6, 20251 injured · $3.0 million · EF2 · 71 events
- Tornadoes and Hail in Alabama, April 5 to 6, 20255 injured · $7.0 million · EF1 · 27 events
- Tornadoes and Flash Flooding in Arkansas, April 5, 20251 injured · $959,000 · EF2 · 26 events
- Tornadoes and Flash Flooding in Tennessee, April 5, 2025$605,000 · EF1 · 50 events
- Hail and Damaging Winds in Oklahoma, April 5, 20251 injured · $795,000 · 2 in hail · 36 events
- Hail and Lightning Strike in Texas, April 5, 2025$100,000 · 1.75 in hail · 17 events
- Tornado and Damaging Winds in Tennessee, April 5 to 6, 2025$12,000 · EF1 · 15 events
- Rip Current in Florida, April 5, 20255 injured · 1 event
- Flash Flooding and Damaging Winds in Arkansas, April 5, 2025$42,000 · 52 kt wind · 5 events
- Heavy Snow and Winter Weather in Texas, April 5 to 6, 202513 events
- Flash Flooding and Damaging Wind in Louisiana, April 5, 202552 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249321.